Texas, 2011

Extreme Cold in Texas, February 2 to 4, 2011

February 2 to 4, 2011 · NWS MAF · 4 events in 3 counties and zones

Northeast winds of 30-45 mph with higher gusts combined with temperatures in the single digits, thanks to an arctic airmass, to produce wind chill values of -15 to -35 degrees Fahrenheit in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Northeast winds of 30-45 mph with higher gusts combined with temperatures in the single digits, thanks to an arctic airmass, to produce wind chill values of -15 to -35 degrees Fahrenheit in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 2, 11:43 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 2, 11:43 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1143 AM CST WED FEB 2 2011

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
LIGHT SNOW SHOWERS WILL CONTINUE FOR ALL SITES THROUGH AT LEAST
00Z. OCCASIONAL LIGHT SNOW WILL BE POSSIBLE FOR MOST SITES THROUGH
12Z THURSDAY. OVERCAST SKIES WILL CONTINUE THROUGH THE NEXT 24
HOURS WITH CEILINGS AS LOW AS 1500 FEET AT TIMES. OCCASIONALLY
VISIBILITIES WILL LOWER TO 1 TO 2 SM WITH 3 TO 4 SM PREVAILING
THROUGHOUT THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 609 AM CST WED FEB 2 2011/

DISCUSSION...
EXTREMELY COLD TEMPERATURES ARE PRESENT ACROSS THE ENTIRE CWA
THIS MORNING...WITH TATUM CURRENTLY AT 0F AND MAF COMING IN AT 8F.
IN ADDITION...WIND SPEEDS NEAR 15 TO 20 MPH ARE RESULTING IN
DANGEROUS WIND CHILLS RANGING FROM -10 TO -21F. A WIND CHILL
WARNING IS NOW IN EFFECT FOR NORTHERN LEA COUNTY THROUGH THIS
MORNING. EARLY MORNING RADAR SHOWS SNOW SHOWERS DRIFTING TO THE
EAST OVER SE NM...THE NORTHERN PERMIAN BASIN...AND WESTERN LOW
ROLLING PLAINS. THESE ARE LOCATED NEAR THE RIGHT ENTRANCE REGION
OF AN UPPER LEVEL JET LOCATED ACROSS NORTH TEXAS. THIS ACTIVITY
SHOULD WANE AND SHIFT NORTH WITH TIME AS THE JET MAX SHIFTS EAST
NORTHEASTWARD INTO SE OK. MEANWHILE...OUT WEST...AN UPPER LEVEL
LOW IS CLEARLY VISIBLE IN WATER VAPOR IMAGERY OVER THE FOUR
CORNERS REGION. THIS LOW WILL SLIDE SOUTHEAST THROUGHOUT THE DAY
INTO WEST CENTRAL NEW MEXICO. LIFT ASSOCIATED WITH THIS FEATURE
WILL RESULT IN SNOW DEVELOPING ACROSS THE GUADALUPE
MOUNTAINS...DELAWARE MOUNTAINS...AND THE WESTERN COUNTY EDDY
PLAINS. THE MODELS HAVE BACKED OFF ON QPF QUITE A BIT ACROSS THIS
REGION...LIKELY REFLECTING AN AREA OF DRIER MID LEVEL AIR NOW
WORKING ITS WAY ACROSS THE SOUTHERN FRINGE OF AZ. THEREFORE...WE
WILL ONLY CONTINUE WITH A WINTER WEATHER ADVISORY FOR 1-4 INCHES
OF SNOW. HOWEVER...IT MAY NEED TO BE EXTENDED IN TIME WITH THE
UPPER LEVEL TROUGH AXIS REMAINING WEST OF THE CWA THROUGH AT LEAST
THURSDAY AFTERNOON. AFTERNOON HIGHS TODAY WILL REMAIN VERY CHILLY
WITH READINGS IN THE LOW TEENS ACROSS SE NM...AND MID TO UPPER
TEENS FOR MOST OTHER LOCATIONS. THE EXCEPTION TO THE PREVIOUS WILL
BE ALONG THE RIO GRANDE AND LOWER TRANS PECOS REGION...WHERE MID
20S TO UPPER 30S WILL RESIDE. WITH CONTINUED LOW SINGLE DIGIT TO
NEGATIVE SINGLE DIGIT DEWPOINTS STILL IN PLACE TONIGHT...SOME SNOW
COVER...AND A 1047 SFC HIGH MOVING OVER THE SOUTHERN ROCKIES VERY
COLD MORNING LOWS ARE ONCE AGAIN ANTICIPATED THURSDAY MORNING. A
WIND CHILL ADVISORY WILL LIKELY BE NEEDED FOR TOMORROW MORNING AS
WELL AND THIS WILL BE PASSED ALONG TO THE NEXT SHIFT. WE HAVE ALSO
LOWERED MAX TEMPS FOR THURSDAY AFTERNOON SINCE AT LEAST PARTLY
CLOUDY SKIES WILL REMAIN AND THE SFC HIGH WILL LIKELY MOVE
DIRECTLY OVERHEAD.

BY LATE THURSDAY EVENING...THE POSITIVELY TILTED UPPER TROUGH AXIS
WILL MOVE INTO SE NM AND THE SURFACE RIDGE WILL WEAKEN AND BEGIN
TO SHIFT SOUTHWESTWARD. FRIDAY MORNING THE COLD CORE LOW WILL MOVE
DIRECTLY OVERHEAD...WITH VORT LOBE EXPECTED TO MOVE OVER THE BIG
BEND REGION AND INTO SJT/S CWA BY 18Z FRI. SNOWFALL WILL LIKELY
DEVELOP AS THIS OCCURS FROM NEAR THE DAVIS MOUNTAINS THROUGH THE
LOWER TRANS PECOS...PERMIAN BASIN...AND PERHAPS WESTERN LOW ROLLING
PLAINS. WE HAVE INCLUDED MENTIONABLE POPS NOW FOR FRIDAY MORNING...AND
THESE MAY NEED TO BE INCREASED/EXPANDED DEPENDING ON THE AMOUNT OF
MOISTURE AVAILABLE THROUGH THE DENDRITIC LAYER. THE NAM PROFILE IS
MORE INDICATIVE OF SIGNIFICANT SNOWFALL WITH NEAR SATURATION
PRESENT THROUGH 500MB. IN ADDITION...TEMPS MAY ALSO NEED TO BE
LOWERED FRIDAY IF CONFIDENCE IN THE AFOREMENTIONED INCREASES. A
DRYING TREND WILL THEN QUICKLY FOLLOW FRIDAY AFTERNOON AND EVENING
AS THE LOW EJECTS INTO NE TX/SE OK.

THE OVERALL SYNOPTIC PATTERN WILL CHANGE VERY LITTLE THROUGH THE
EXTENDED...WITH NW FLOW ALOFT REMAINING IN PLACE OVER WEST TEXAS
AS A RESULT OF DEEP TROUGHING ACROSS THE EASTERN CONUS. YET
ANOTHER POTENT CANADIAN SHORTWAVE WILL DIG SOUTH OVER THE ROCKIES
SOMETIME EARLY NEXT WEEK...MOST LIKELY SOMETIME MONDAY. ANOTHER
ARCTIC COLD FRONT ASSOCIATED WITH THIS WAVE IS ADVERTISED ON ALL
OF THE NWP MODELS...BUT TIMING WILL OF COURSE BE HARD TO PIN DOWN
AT THIS TIME. WE HAVE DECIDED TO GO AGAINST THE MOST AGGRESSIVE ECM
SOLUTION FOR NOW LEANING TOWARDS A SLIGHTLY SLOWER DGEX/GFSENS
SOLUTION...BUT EXPECT THE FRONT WILL COME EARLIER THAN LATER
(POSSIBLY AS EARLY AS MONDAY MORNING) GIVEN THE AMOUNT OF SNOW
PACK THAT WILL BE PRESENT ACROSS THE NORTH CENTRAL CONUS.
OVERALL...EXPECT BELOW NORMAL TEMPERATURES FOR THE MAJORITY OF THE
FORECAST PERIOD WITH A BRIEF WARMUP EXPECTED SAT AND SUN AS WEAK
DOWNSLOPE FLOW DEVELOPS AND THICKNESSES BEGIN TO INCREASE.

AVIATION...
LIGHT SNOWFALL WILL CONTINUE ACROSS A GOOD PORTION OF WEST TEXAS AND
SOUTHEAST NEW MEXICO THIS MORNING...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 20. WE HAVE INCLUDED EITHER PREVAILING OR TEMPO GROUPS AT
MOST SITES THROUGH THIS MORNING. MAINLY MVFR CONDITIONS ARE EXPECTED
WITH SOME BRIEF IFR VSBYS POSSIBLE AT KCNM...KHOB AND KINK. SNOWFALL
SHOULD BE ON THE DECREASE THIS AFTERNOON...BUT LIGHT SNOWFALL AND
MVFR CONDITIONS STILL POSSIBLE AT KCNM INTO THE LATE AFTERNOON.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND CHILL ADVISORY UNTIL 11 AM MST THIS MORNING FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...SOUTHERN LEA COUNTY.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS
     OF EDDY COUNTY.

     WIND CHILL WARNING UNTIL 11 AM MST THIS MORNING FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY...
     NORTHERN LEA COUNTY.

TX...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...
     MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN
     AND HIGHWAY 54 CORRIDOR.

     WIND CHILL WARNING UNTIL NOON CST /11 AM MST/ TODAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

&&

99
Hazardous weather outlook, Feb 2, 4:11 AM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 AM CST WED FEB 2 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
411 AM CST WED FEB 2 2011 /311 AM MST WED FEB 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST OR 6 PM
CST FOR THE GUADALUPE MOUNTAINS...EDDY COUNTY PLAINS AND THE VAN
HORN AND HIGHWAY 54 CORRIDOR. THE HEAVIER SNOWFALL AMOUNTS WILL
OCCUR ACROSS THE GUADALUPE MOUNTAINS WHERE 2 TO 4 INCHES WITH
LOCAL 5 INCH AMOUNTS ARE EXPECTED. FOR THE EDDY COUNTY PLAINS AND
VAN HORN AND HIGHWAY 54 CORRIDOR... SNOWFALL AMOUNTS OF 1 TO 2
INCHES ARE EXPECTED. THE COMBINATION OF SUBFREEZING TEMPERATURES
AND SNOWFALL MAY IMPACT TRAVEL ACROSS THESE AREAS. THIS IS
ESPECIALLY TRUE FOR ELEVATED SURFACES SUCH AS BRIDGES AND
OVERPASSES.

IN ADDITION...VERY COLD TEMPERATURES WILL COMBINE WITH BREEZY
NORTHERLY WINDS TO PRODUCE BITTERLY COLD WIND CHILL VALUES ACROSS
THE ENTIRE AREA THROUGH THIS MORNING. NEGATIVE TEENS AND SINGLE
DIGITS ARE EXPECTED FOR MOST LOCATIONS...WITH NEGATIVE 20S
POSSIBLE ACROSS NORTHERN LEA COUNTY NEW MEXICO...THE GUADALUPE...
DAVIS AND APACHE MOUNTAINS. A WIND CHILL ADVISORY REMAINS IN
EFFECT FOR THE REMAINDER OF SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS...WHILE A WIND CHILL WARNING IS IN EFFECT FOR NORTHERN LEA
COUNTY...THE GUADALUPE...DAVIS AND APACHE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE FOR LIGHT SNOWFALL WILL CONTINUE ON THURSDAY. AT THIS
TIME... LITTLE TO NO ADDITIONAL SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL INTEREST
SHOULD STAY ABREAST OF THE LATEST WEATHER INFORMATION...AND BE
PREPARED FOR BITTER COLD TODAY AND THURSDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

4 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Davis / Apache Mountains Area

When
February 2, 2:45 PM CST to February 3, 10:10 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Public

The McDonald Observatory on Mount Locke in the Davis Mountains recorded wind chill values of -15 to -30 Fahrenheit.

Extreme Cold/Wind Chill, Marfa Plateau

When
February 2, 6:55 PM CST to February 3, 8:35 AM CST
Where
Marfa Plateau forecast zone
Reported by
AWOS

Wind chill values of -15 to -20 Fahrenheit occurred.

Extreme Cold/Wind Chill, Davis / Apache Mountains Area

When
February 3, 3:55 PM CST to February 4, 9:30 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Public

Wind chills of -15 to -25 Fahrenheit occured at the McDonald Observatory on Mount Locke.

Extreme Cold/Wind Chill, Guadalupe Mountains of Culberson County

When
February 3, 8:37 PM MST to February 4, 7:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Reported by
ASOS

Wind chill values of -15 to -20 degrees Fahrenheit were observed.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286444, 286453, 286460, 286462.